Alert archive / Florida / Flash Flood Warnings in 2008
Flash Flood Warning 17, NWS Miami, FL
NWS Miami, FL issued this flash flood warning at Oct 4, 2008, 9:55 PM EDT for Miami-Dade County, Florida. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2008, 9:55 PM EDT (01:55 UTC)
- Expired
- Oct 4, 2008, 11:45 PM EDT
- In force
- 110 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 32 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 1.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMFL 050155
FFWMFL
FLC086-050345-
/O.NEW.KMFL.FF.W.0017.081005T0155Z-081005T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
955 PM EDT SAT OCT 4 2008
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME EAST CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...
THIS INCLUDES THE CITIES OF...MIAMI BEACH...KEY BISCAYNE...
* UNTIL 1145 PM EDT
* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL THAT IS PRODUCING FLASH FLOODING OVER THE
WARNED AREA. RADAR INDICTED BETWEEN TWO TO THREE INCHES OF RAIN HAS
FALLEN IN THE PAST HOUR. A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
WATER ENTERING CARS.
ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED
AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
LAT...LON 2576 8013 2575 8014 2571 8015 2567 8015
2567 8017 2569 8018 2573 8018 2573 8016
2575 8017 2578 8014 2587 8015 2587 8013
2589 8013 2590 8011 2585 8011
$$
GR2 follow-up statements
000
WGUS72 KMFL 050237
FFSMFL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1037 PM EDT SAT OCT 4 2008
FLC086-050345-
/O.CON.KMFL.FF.W.0017.000000T0000Z-081005T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
1037 PM EDT SAT OCT 4 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
EXTREME EAST CENTRAL MIAMI-DADE COUNTY...
AT 1025 PM EDT...DOPPLER RADAR INDICATED RAIN CONTINUING ACROSS THE
AREA...THOUGH THE RAINFALL RATES HAVE DECREASED. A RAIN GUAGE AT
11TH STREET AND WASHINGTON AVENUE IN SOUTH BEACH RECORDED 5.76
INCHES OF RAIN THIS EVENING.
A NATIONAL WEATHER EMPLOYEE REPORTED SIGNIFICANT STREET FLOODING IN
SOUTH BEACH WITH ABOUT A FOOT AND A HALF OF WATER COVERING THE
INTERSECTION OF 8TH STREET AND ALTON ROAD. WATER WAS COVERING
NUMEROUS ROADS IN SOUTH BEACH.
ANOTHER NATIONAL WEATHER SERVICE EMPLOYEE REPORTED STRANDED VEHICLES
IN SOUTH BEACH ALONG MICHIGAN AVENUE. WATER WAS ENTERING AN
APARTMENT ALONG MICHIGAN AVENUE AND 10TH STREET.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. REMEMBER...TURN
AROUND...DONT DROWN
LAT...LON 2576 8013 2575 8014 2571 8015 2567 8015
2567 8017 2569 8018 2573 8018 2573 8016
2575 8017 2578 8014 2587 8015 2587 8013
2589 8013 2590 8011 2585 8011
$$
DG000
WGUS72 KMFL 050352
FFSMFL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1152 PM EDT SAT OCT 4 2008
FLC086-050355-
/O.EXP.KMFL.FF.W.0017.000000T0000Z-081005T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
1152 PM EDT SAT OCT 4 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR EXTREME EAST CENTRAL
MIAMI DADE COUNTY...
THE HEAVY RAIN AFFECTING MIAMI BEACH AND KEY BISCAYNE HAS LESSENED
AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. RAIN WILL
STILL FALL THOUGH THROUGH THE MORNING HOURS BUT AT A LESSOR RATE.
DRAINAGE SHOULD BEGIN AS THE TIDE WILL BEGIN TO GO OUT THROUGH THE
EARLY MORNING HOURS. MOTORISTS THOUGH SHOULD STILL EXERCISE CAUTION
AS LOW LYING AND FLOOD PRONE AREAS WILL BE SLOW TO DRAIN AND
STANDING WATER WILL PERSIST FOR SEVERAL HOURS.
LAT...LON 2576 8013 2575 8014 2571 8015 2567 8015
2567 8017 2569 8018 2573 8018 2573 8016
2575 8017 2578 8014 2587 8015 2587 8013
2589 8013 2590 8011 2585 8011
$$
JRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:45 PM EDT, 10 minutes earlier.
Area forecast discussion, Oct 4, 9:45 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
945 PM EDT SAT OCT 4 2008
...HEAVY RAIN THREAT TO CONTINUE SOUTHEAST COAST TONIGHT...
.UPDATE...FRONTAL BOUNDARY IS LOCATED FROM FLORIDA BAY NORTHEAST
TO JUST OFF THE BROWARD/MIAMI-DADE COUNTY COAST...WHERE HEAVY
CONVECTION CONTINUES. GFS MOVES THIS BOUNDARY SLOWLY NW
OVERNIGHT...AS DOES THE NAM-WRF...VEERING WINDS TO E-SE BETWEEN
MIDNIGHT-3AM. THIS WILL KEEP VERY GOOD CONVERGENCE GOING ALONG THE
BROWARD AND MIAMI-DADE COAST OVER THE NEXT 3-5 HR BEFORE THE
BOUNDARY MOVES A BIT FURTHER NW. EVEN AS IT DOES...ACTIVITY WILL
MOVE IN FROM THE ATLANTIC. THIS ALL SPELLS A WET NIGHT ALONG THE
SE COAST...WITH MORE STRATIFORM LIGHTER RAIN PALM BEACH
COAST...AND ONLY ISOLATED/SCATTERED SHOWERS INTERIOR/GULF COAST
WHERE CONVERGENCE WILL BE LESS. WILL KEEP HEAVY RAINFALL MENTION
SE AREAS THROUGHOUT THE NIGHT. UPDATED WILL BE ISSUED SHORTLY.
HERE ARE SOME RAINFALL REPORTS SINCE MIDNIGHT SO FAR...
PEMBROKE PINES (NORTH PERRY AIRPORT)...5.81
COOPER CITY...4.39
MIAMI INTL AIRPORT...1.37
FORT LAUDERDALE INTL AIRPORT...3.50
PALM BEACH INTL AIRPORT...1.59
NAPLES AIRPORT...2.31 (RECORD)
/DG
&&
.PREV DISCUSSION... /ISSUED 809 PM EDT SAT OCT 4 2008/
UPDATE...SURFACE LOW PRESSURE TROUGH REMAINING NEARLY STATIONARY
ALONG SOUTHEAST COAST. VFR CONDITIONS EXPECTED FOR THE KAPF TERMINAL.
TEMPO MVFR FOR KPBI AND TEMPO IFR FOR KFXE AND KFLL FOR HEAVY RAIN
TIL 02/03Z. MAY HAVE TO AMEND KMIA AND KOPF SHORTLY FOR HEAVY RAIN
WITH TEMPO TO IFR. VCSH TO REMAIN OVER EAST COAST THROUGH LATER
TONIGHT THEN VCTS AFTER 14Z.
PREV DISCUSSION... /ISSUED 415 PM EDT SAT OCT 4 2008/
UPDATE...SENT JUST A QUICK UPDATE BASED ON CURRENT RADAR TRENDS
INCREASING POPS TO NEAR 100 PERCENT FROM NAPLES TO WEST PALM
BEACH...WHERE WIDESPREAD RAIN CONTINUES...AND DECREASED POPS A TAD
SE COAST...BUT DID NOT GO AS LOW AS I WAS TEMPTED TO GO...IN CASE
THERE IS RE-DEVELOPMENT. UPDATES ALREADY OUT. /DG
PREV DISCUSSION... /ISSUED 400 PM EDT SAT OCT 4 2008/
DISCUSSION...
A STATIONARY FRONT CONTINUES TO LINGER ACROSS THE FLORIDA STRAITS
AND ACROSS THE NORTHERN BAHAMAS ISLANDS INTO THE WESTERN ATLANTIC.
LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE TO BRING THE BOUNDARY
MOISTURE ACROSS THE REGION TODAY THROUGH TONIGHT AND INTO SUNDAY.
UPPER LEVEL SOUTHWESTERLY FLOW ACROSS THE GULF AND FLORIDA PENINSULA
WILL CONTINUE TO BRING MID TO UPPER LEVEL MOISTURE FROM THE YUCATAN
PENINSULA AND ACROSS THE GULF AND INTO THE REGION THIS AFTERNOON AND
TONIGHT. THE POTENTIAL FOR CONVECTION ACROSS THE REGION WILL
LINGER THROUGH TONIGHT AS THE DEEP LAYERED BOUNDARY MOISTURE
PERSISTS ACROSS THE AREA...WITH FORECAST PWATS EXPECTED TO BE
AROUND 2.3 INCHES AND PERSISTING INTO SUNDAY. BUT BY SUNDAY
AFTERNOON THE UPPER LEVEL CONDITIONS WILL BE LESS FAVORABLE TO
SUSTAIN CONVECTION AS A WEAK UPPER LEVEL RIDGE BEGINS TO BUILD
ACROSS THE SOUTH FLORIDA PENINSULA. HOWEVER THE LINGERING MOISTURE
AND DAY TIME HEATING SHOULD RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS THE REGION. BY MONDAY THE PWATS
DECREASE TO ABOUT 2 INCHES AND THE UPPER LEVEL RIDGE STRENGTHENS
WITH ZONAL MID TO UPPER LEVEL FLOW BEING ESTABLISHED ACROSS THE
REGION...WITH A FEW SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
ACROSS SOUTH FLORIDA AND SURROUNDING WATERS.
MARINE...
WINDS WERE FORECAST TO REACH THE 15 TO 20 KNOT RANGE THIS
AFTERNOON AND EVENING ACROSS THE ATLANTIC WATERS. REGIONAL
OBSERVATIONS INCLUDING BUOYS INDICATE THERE IS AN INCREASING TREND
IN THE WINDS ACROSS THE ATLANTIC WATERS INCLUDING BISCAYNE
BAY...WITH WINDS BEGINNING TO REACH THE 15 TO 20 KNOT RANGE. THE
SCA WILL CONTINUE ACROSS THE LOCAL ATLANTIC WATERS THIS AFTERNOON
AND EARLY EVENING. THE WINDS ARE THEN FORECAST TO DECREASE ACROSS
THE ATLANTIC WATERS DURING THE EARLY MORNING HOURS ON SUNDAY.
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EDT THIS
EVENING FOR AMZ650-AMZ651-AMZ670-AMZ671.
GM...NONE.
&&
LONG TERM...57/DG
SHORT TERM/AVIATION...18/GRHazardous weather outlook, Oct 4, 8:45 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 845 PM EDT SAT OCT 4 2008 FLZ063-066>075-168-172>174-051100- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 845 PM EDT SAT OCT 4 2008 ...FLASH FLOOD WARNING SOUTHEAST BROWARD COUNTY UNTIL 1030 PM EDT... ...INCREASING RIP CURRENT THREAT THROUGH EARLY NEXT WEEK ATLANTIC COAST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TONIGHT FLOODING: A FLASH FLOOD WARNING IS IN EFFECT FOR SOUTHEAST BROWARD COUNTY UNTIL 1030 PM THIS EVENING. SIGNIFICANT STREET FLOODING AND EVEN THE POSSIBILITY OF WATER ENTERING STRUCTURES IS POSSIBLE, ESPECIALLY IN THE HOLLYWOOD AREA, WHERE 5 INCHES OF RAIN HAS FALLEN SINCE 6 PM. ELSEWHERE, MINOR FLOODING OF POORLY DRAINED AREAS IS POSSIBLE DUE TO THE RECENT LOCALLY HEAVY RAINFALL FROM TODAY. THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST COAST OVERNIGHT. A FEW LIGHTNING STRIKES AND HEAVY RAINFALL WILL BE THE MAIN HAZARDS FROM THE STORMS. RIP CURRENTS: EAST NORTHEAST WINDS INCREASING TO 15 TO 20 KNOTS WILL CREATE A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI DADE COUNTIES TONIGHT WAVES: INCREASING EAST NORTHEAST WINDS TO 15 TO 20 KNOTS WILL ALLOW SEAS TO BUILD UP TO 7 FEET IN THE GULF STREAM TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS: SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO THE MIDDLE OF NEXT WEEK. THE PRIMARY IMPACTS FROM THE STORMS WILL BE OCCASIONAL LIGHTNING STRIKES AND HEAVY RAINFALL. RIP CURRENTS: EAST TO NORTHEAST WINDS WILL INCREASE AND PERSIST INTO NEXT WEEK, THIS WILL LEAD TO AN INCREASING RISK OF DANGEROUS RIP CURRENTS ALONG THE ATLANTIC BEACHES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND RAINFALL AMOUNTS IN EXCESS OF 3 INCHES. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:35 PM EDT | Flash Flood Warning | MFL | Broward | 115 min |
| Oct 4, 9:01 PM EDT | Special Marine Warning | MFL | 119 min | |
| Oct 4, 10:21 PM EDT | Special Marine Warning | MFL | 24 min | |
| Oct 5, 12:03 AM EDT | Areal Flood Advisory | MFL | Miami-Dade | 117 min |
Nearby
Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.